Alert archive / Massachusetts / Special Weather Statements in 2017
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jul 8, 2017, 7:39 PM EDT for Norfolk County, Suffolk County, Massachusetts. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2017, 7:39 PM EDT (23:39 UTC)
- Expired
- Jul 8, 2017, 8:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Boston/Norton, MA
Counties Norfolk County, MA, Suffolk County, MA
The radar
The Boston radar (KBOX), 35 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 11.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
842
WWUS81 KBOX 082339
SPSBOX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
739 PM EDT SAT JUL 8 2017
MAZ013-015>019-090030-
Eastern Plymouth MA-Northern Bristol MA-Suffolk MA-
Western Norfolk MA-Eastern Norfolk MA-Western Plymouth MA-
739 PM EDT SAT JUL 8 2017
...Strong Thunderstorms Crossing through central
Norfolk...Suffolk... southeastern Middlesex...northwestern Plymouth
and north central Bristol Counties...
At 738 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brookline to Canton to Foxborough. Movement was
east at 30 mph.
Winds in excess of 30 mph will accompany with these storms.
Locations impacted include...
Boston, Brockton, Quincy, Newton, Brookline, Weymouth, Braintree,
Randolph, Needham, Norwood, Milton, Stoughton, Marshfield, Dedham,
Walpole, Mansfield, Easton, Hingham, Canton and Scituate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4235 7086 4232 7087 4230 7085 4228 7084
4226 7075 4221 7070 4218 7071 4216 7069
4202 7087 4201 7137 4220 7121 4229 7121
4228 7119 4230 7117 4235 7117
TIME...MOT...LOC 2338Z 270DEG 25KT 4231 7111 4220 7111 4208 7122
$$
NMBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 8, 7:12 PM EDT, 27 minutes earlier.
Area forecast discussion, Jul 8, 7:12 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Taunton MA 712 PM EDT Sat Jul 8 2017 .SYNOPSIS... Scattered showers and thunderstorms will come to an end this evening. Otherwise, dry weather returns Sunday and Monday with seasonable temperatures. This should be followed by a cold front preceded by showers/thunderstorms on Tuesday. The front then lingers nearby Wednesday into Thursday, resulting in unsettled weather. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... 7 pm update... Cold front intersecting an old outflow boundary from previous convection has allowed a line of strong thunderstorms to develop across east central MA which were trying to build into northeast Connecticut. This activity may move into portions of RI/SE MA if it able to hold together. Radar showing mainly the potential for 30 to 40 mph wind gusts with these storms, but can not rule out an isolated severe storm for the next hour or so from localized mesoscale processes. Further back into the interior, mainly just some left over showers across the region in the more stable air. Otherwise, should see all the showers push off the coast by 10 or 11 pm. Dry weather should then prevail overnight, but will have to watch for patchy ground fog developing in the typically prone locations. Low temps will bottom out in the 50s to lower 60s in most locations by daybreak Sunday. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... Sunday... A beautiful end to the weekend is in store for the region as a much drier airmass moves in behind the cold front. Under mostly sunny skies, high temps will be mainly in the 80s but with very comfortable humidity levels for July standards. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Details... Sunday Night-Monday Night...Moderate confidence. For Sunday night, model guidance keeps cold front across northern New England, with a weak surface trough in southern New England. Not much moisture with the trough, so expecting a dry night for southern New England and mainly clear skies. During Monday our area is predominantly between 2 fronts, one situated across northern New England, and a second one to our south. Southwest flow allows for an increase in moisture, which will allow for increasing cloudiness Mon and Mon night. A shortwave moving into the area during the day/evening could produce some showers and isolated rumbles of thunder, mainly across the far interior. Low level lapse rates are steep but there appears to be a mid level cap in place to limit instability and quantity of convection. Near seasonable highs expected in the low to mid 80s. Tuesday-Wednesday...Moderate confidence. During Tuesday the mid level flow shifts to a more zonal flow, allowing the cold front to make a good push closer/into to our area. Models indicate the potential for a short wave and pre-frontal trough moving through our area on Tuesday. We should see highs in the low-mid 80s, daytime heating sufficient to generate CAPEs of 1000-1500 J/Kg. In addition, precipitable water values approaching 2 inches, with surface dew points 65 to 70. Going with chance to low likely pops for showers and thunderstorms Tue into Tue night. Any thunderstorms could produce brief locally heavy rainfall. For Wednesday, the 12Z ECMWF has sided with the 00Z/12Z GFS solutions, bringing the cold front across most of our area by 12Z Wed. Models then diverge somewhat on whether the front pushes far enough south of our area to allow for a dry period, at least during the day. Going for a model compromise, with slight chance pops northern locales, where there may be more clouds than sun. Low chance pops to the south with more cloud cover there. Wednesday night a low pressure system approaches from the Great Lakes Region, bringing clouds and additional chances for showers/rain towards daybreak. Thursday-Friday...Low confidence. For this timeframe, there continues to be sufficient variability between models and run-to-run solutions to warrant low confidence on specific timing and details. There is agreement on a low pressure system moving near/thru our area late Wed night into Thu, but exact timing is uncertain. A second low pressure could affect the area on Friday. This uncertainty also includes timing and placement of various shortwaves. Keeping at least a low risk for showers thru the period. Saturday...Low confidence. Models indicating surface high pressure moving into the area, at least briefly. At this point thinking dry conditions for the area. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 7 pm update... Tonight...Moderate to high confidence. Last of the strong thunderstorms with gusty winds pushing across portions of east central MA. They may survive into portions of RI/SE MA in the next hour or two. Otherwise, rest of the showers come to an end in the next few hours. VFR conditions will prevail outside any convection through 1 or 2z, but may have some localized patchy ground fog develop late in the typically prone locations. Sunday...High confidence in VFR conditions. KBOS Terminal...High confidence. Last of the thunderstorms should cross the terminal by 01z. Otherwise, VFR conditions expected. KBDL Terminal...High confidence in TAF. Low risk of patchy fog late. Outlook /Sunday Night through Thursday/...Moderate confidence. Sunday Night-Monday... VFR. Patchy early morning fog with potential for IFR cigs/vsbys. Isolated MVFR cigs/vsbys in afternoon/evening showers-t-storms, mainly across far interior. Tuesday...Some areas of IFR cigs/vsbys in fog Tuesday morning. Otherwise VFR, with pockets of MVFR/IFR cigs/vsbys in scattered afternoon and evening showers/t-storms. A cold front should move through late Tuesday night into Wednesday morning. Wednesday...VFR during the day with scattered showers. Cigs/vsbys may deteriorate to MVFR/IFR Wed night. Thursday...MVFR/IFR cigs/vsbys with showers and isolated thunderstorms. && .MARINE... FORECASTER CONFIDENCE LEVELS... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Sunday/... Tonight...Moderate to high confidence. Near shore southwest wind gusts of 25 knots should diminish this evening. Otherwise, some marginal 5 foot seas may linger across the southern waters for a good portion of the night along with some fog possible. Sunday...High confidence. Winds and seas should remain below small craft thresholds. However, a few hours of west southwest wind gusts into the lower 20 knots are possible near the south coast. This may result in some choppy seas in the typically vulnerable Bays and Harbors. Outlook /Sunday Night through Thursday/...Moderate confidence. Winds and seas generally expected to remain below Small Craft Advisory thresholds during Sunday night thru Monday night. Some patchy fog may occur on the coastal waters Sunday night. SCA headlines may be needed for Tuesday into Wednesday. The potential exists for southwest wind gusts to 25 kts across the waters during Tuesday/Tuesday evening, with the greatest risk being nearshore. The increasing southwest winds may be enough to build seas up to 5 feet across the outer southern coastal waters and the waters east of Cape Cod during Tuesday night into Wednesday morning. Another concern for mariners would be the possibility of some thunderstorms moving across the waters sometime Tuesday into Wednesday morning. Thursday...The potential exists for SCA threshold winds/seas from a low pressure system moving thru the area. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...Small Craft Advisory until 4 AM EDT Sunday for ANZ254>256. && SYNOPSIS...Frank/NMB NEAR TERM...Frank SHORT TERM...Frank LONG TERM...NMB AVIATION...Frank/NMB MARINE...Frank/NMB
Hazardous weather outlook, Jul 8, 4:39 PM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Taunton MA 439 PM EDT Sat Jul 8 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-092045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 439 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts except Berkshire County, and Rhode Island. .DAY ONE...Tonight. A few strong to marginally severe thunderstorms are possible through 7 or 8 pm this evening mainly near and south of the Massachusetts turnpike. The main threat will be locally strong to damaging straight line wind gusts. Localized heavy rain may also result in brief urban street flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Tuesday... A few strong to severe thunderstorms are possible Tuesday afternoon and evening. Heavy rain may also result in localized street flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 8 pm this evening. ANZ230>237-250-251-254>256-092045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 439 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Frank For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Local storm report, Jul 8, 3:49 PM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
349 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM FLOOD MIDDLETON 42.60N 71.02W
07/08/2017 ESSEX MA AMATEUR RADIO
MAPLE STREET AT THE BRIDGE DOWN TO HALF A LANE DUE TO
FLOODING... LOCUST STREET AT THE BOTTOM OF THE HILL
IMPASSABLE DUE TO FLOODING... VILLIAGE ROAD AT THE
BOTTOM OF THE ROAD 8 TO 10 INCHES OF STREET FLOODING
&&
AEDSpecial weather statement, Jul 8, 4:24 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
424 PM EDT SAT JUL 8 2017
MAZ008>010-082100-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
424 PM EDT SAT JUL 8 2017
...Strong Thunderstorms heading toward western Hampshire and
northwest Hampden Counties...
At 421 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dalton to Housatonic in Berkshire County.
Movement was east at 25 mph.
Locally heavy downpours, frequent lightning, and winds gusts to 30
mph will accompany with these storms as they move over the east
slopes of the Berkshires.
Locations impacted include...
Westfield, Northampton, Easthampton, Southampton, Hatfield,
Williamsburg, Huntington, Russell, Ashfield, Westhampton, Granville,
Whately, Chester, Blandford, Chesterfield, Worthington, Goshen,
Cummington, Montgomery and Plainfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4215 7303 4227 7300 4231 7300 4231 7303
4233 7306 4238 7307 4238 7301 4252 7297
4247 7277 4245 7276 4245 7270 4241 7270
4242 7257 4220 7277 4219 7279 4207 7288
4213 7307 4215 7307
TIME...MOT...LOC 2021Z 275DEG 23KT 4248 7315 4226 7337
FieldSpecial weather statement, Jul 8, 5:09 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Taunton MA 509 PM EDT SAT JUL 8 2017 MAZ012-082200- Southern Worcester MA- 509 PM EDT SAT JUL 8 2017 ...Strong Thunderstorm developing in southern Worcester County... At 508 PM EDT, Doppler radar was tracking a strong thunderstorm over Charlton, or 13 miles southwest of Worcester, moving east at 40 mph. Frequent lightning and wind gusts to 30 mph will accompany this storm. Locations impacted include... Worcester, Westborough, Grafton, Webster, Southbridge, Auburn, Northbridge, Oxford, Uxbridge, Millbury, Charlton, Dudley, Sturbridge, Sutton, Douglas, Upton, Mendon and Millville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. && LAT...LON 4206 7158 4206 7205 4215 7206 4226 7165 TIME...MOT...LOC 2108Z 264DEG 33KT 4211 7197 Field
Special weather statement, Jul 8, 5:52 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
552 PM EDT SAT JUL 8 2017
MAZ005-012-013-082230-
Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA-
552 PM EDT SAT JUL 8 2017
...Strong Thunderstorm Developing in southeastern Worcester...
northwestern Norfolk and south central Middlesex Counties...
At 549 PM EDT, Doppler radar was tracking a strong thunderstorm over
Upton, or near Milford, moving east at 30 mph.
Winds in excess of 30 mph will accompany this storm, along with a
brief period of heavy rainfall and sharply reduced visibility.
Locations impacted include...
Newton, Framingham, Natick, Needham, Norwood, Milford, Wellesley,
Dedham, Walpole, Westborough, Grafton, Ashland, Northbridge,
Hopkinton, Westwood, Holliston, Wayland, Medway, Medfield and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4234 7126 4233 7127 4233 7125 4231 7122
4218 7117 4211 7168 4222 7173 4237 7127
TIME...MOT...LOC 2149Z 251DEG 25KT 4218 7163
NMBSpecial weather statement, Jul 8, 7:04 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
704 PM EDT SAT JUL 8 2017
MAZ005-012-013-016-017-RIZ001-082345-
Southern Worcester MA-Northern Bristol MA-Western Norfolk MA-
Central Middlesex County MA-Eastern Norfolk MA-
Northwest Providence RI-
704 PM EDT SAT JUL 8 2017
...Strong Thunderstorms in southeastern Worcester County and
northern Providence County heading eastward...
At 700 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Holliston to near Burrillville. Movement was
east at 35 mph.
Frequent lightning, torrential downpours, and wind gusts of
30 to 40 mph will accompany these storms.
Locations impacted include...
Boston, Quincy, Weymouth, Woonsocket, Braintree, Cumberland,
Randolph, Franklin, Foxboro, North Attleborough, Norwood, Milford,
Milton, Stoughton, Attleboro, Dedham, Walpole, Mansfield, Easton,
Canton and Lincoln.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4227 7091 4211 7105 4210 7108 4208 7108
4198 7116 4195 7168 4224 7145 4226 7115
4223 7113 4225 7111 4226 7111
TIME...MOT...LOC 2300Z 259DEG 30KT 4221 7143 4195 7166
FieldSpecial weather statement, Jul 8, 7:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
739 PM EDT SAT JUL 8 2017
MAZ013-015>019-090030-
Eastern Plymouth MA-Northern Bristol MA-Suffolk MA-
Western Norfolk MA-Eastern Norfolk MA-Western Plymouth MA-
739 PM EDT SAT JUL 8 2017
...Strong Thunderstorms Crossing through central
Norfolk...Suffolk... southeastern Middlesex...northwestern Plymouth
and north central Bristol Counties...
At 738 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brookline to Canton to Foxborough. Movement was
east at 30 mph.
Winds in excess of 30 mph will accompany with these storms.
Locations impacted include...
Boston, Brockton, Quincy, Newton, Brookline, Weymouth, Braintree,
Randolph, Needham, Norwood, Milton, Stoughton, Marshfield, Dedham,
Walpole, Mansfield, Easton, Hingham, Canton and Scituate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4235 7086 4232 7087 4230 7085 4228 7084
4226 7075 4221 7070 4218 7071 4216 7069
4202 7087 4201 7137 4220 7121 4229 7121
4228 7119 4230 7117 4235 7117
TIME...MOT...LOC 2338Z 270DEG 25KT 4231 7111 4220 7111 4208 7122
NMBThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:01 AM EDT | Small Craft Advisory | BOX | 15 hr | |
| Jul 8, 11:43 AM EDT | Special Weather Statement | BOX | Franklin | 62 min |
| Jul 8, 12:32 PM EDT | Special Weather Statement | BOX | Hampshire | 43 min |
| Jul 8, 12:54 PM EDT | Special Weather Statement | BOX | Franklin, Hampshire | 51 min |
| Jul 8, 1:32 PM EDT | Special Weather Statement | BOX | Worcester | 28 min |
| Jul 8, 1:53 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 37 min |
| Jul 8, 2:25 PM EDT | Special Weather Statement | BOX | Middlesex | 50 min |
| Jul 8, 2:37 PM EDT | Special Marine Warning | BOX | 53 min | |
| Jul 8, 3:13 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 32 min |
| Jul 8, 3:26 PM EDT | Special Marine Warning | BOX | 64 min | |
| Jul 8, 4:24 PM EDT | Special Weather Statement | BOX | Hampshire | 36 min |
| Jul 8, 5:09 PM EDT | Special Weather Statement | BOX | Worcester | 51 min |
| Jul 8, 5:42 PM EDT | Special Marine Warning | BOX | 48 min | |
| Jul 8, 5:52 PM EDT | Special Weather Statement | BOX | Norfolk | 38 min |
| Jul 8, 7:04 PM EDT | Special Weather Statement | BOX | Norfolk | 41 min |
Nearby
Special Weather Statements in Massachusetts, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.